Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 518, NWS Midland/Odessa, TX

September 8, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 8, 2007, 2:10 PM MDT for Eddy County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2007, 2:10 PM MDT (20:10 UTC)
Expired
Sep 8, 2007, 3:04 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:22 PM MDT, 48 minutes earlier.

Area forecast discussion, Sep 8, 1:22 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT SAT SEP 8 2007

.SHORT TERM...
A WEAKENING FRONTAL BOUNDARY DRAPED ACROSS THE PLAINS OF
SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IS EXPECTED TO PROVIDE A FOCUS FOR THUNDERSTORMS THIS
AFTERNOON AND EVENING. AN ADDITIONAL FOCUS WILL BE ACROSS THE HIGHER
TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...MAINLY ALONG AND
EAST OF THE GUADALUPE AND DAVIS MOUNTAINS. INSTABILITY IS NOT QUITE
AS HIGH AS YESTERDAY GIVEN SURFACE HEATING WAS DELAYED DUE TO
STRATUS CLOUDS. CONFIDENCE IS HIGH ENOUGH TO KEEP THE CURRENT POP
FORECAST AND RAISE SLIGHTLY ACROSS THE DAVIS MOUNTAINS AND UPPER
TRANS PECOS REGION. ISOLATED SEVERE THUNDERSTORMS STILL A
POSSIBILITY...ALTHOUGH DEEP LAYER SHEAR IS RATHER WEAK. HIGH
WINDS...THEN MARGINALLY SEVERE HAIL WILL BE THE MAIN CONCERN.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN WEAK WINDS ALOFT
AND ABOVE NORMAL PRECIPITABLE WATER VALUES.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL CONTINUE OVER EASTERN TEXAS RIDGING
WESTWARD INTO THE CWA. WEAK UPPER LEVEL DISTURBANCES WILL MOVE
AROUND THE WESTERN EDGE OF THE RIDGE. AT THE SURFACE...A WEAK COLD
FRONT WILL REMAIN DRAPED FROM THE VAN HORN AREA TO THE SOUTHERN
PERMIAN BASIN.

THE UPPER LEVEL DISTURBANCES ALONG...WITH THE COLD FRONT...WILL
INTERACT WITH MOISTURE IN PLACE OVER THE AREA TO PRODUCE ANOTHER
ROUND OF THUNDERSTORMS OVER THE AREA SUNDAY. THE MAIN FOCUS WILL
BE ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE UPPER
TRANS PECOS REGION ALONG A THETA-E RIDGE THAT WILL EXTEND ACROSS
THAT AREA. INSTABILITY WILL BE WEAKER SUNDAY...HOWEVER SOME OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH STRONG WINDS AND
HAIL THE MAIN THREATS. SOME OF THE THUNDERSTORMS WILL ALSO PRODUCE
HEAVY RAINFALL.

ON MONDAY AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN
AND CENTRAL PLAINS AND THIS SYSTEM WILL PUSH SOMEWHAT STRONGER COLD
FRONT INTO THE CWA LATE MONDAY NIGHT INTO TUESDAY MORNING.  THIS
FRONT WILL BRING SOME WHAT COLDER AIR INTO THE AREA MONDAY AND
TUESDAY.

THUNDERSTORMS WILL INCREASE OVER THE CWA MONDAY AND TUESDAY IN
ASSOCIATION WITH THE FRONT.  HEAVY RAINFALL AND FLOODING MAY BECOME
A CONCERN AS A MCS POSSIBLY DEVELOPS BEHIND THE COLD FRONT MONDAY
NIGHT AND CONTINUES INTO EARLY TUESDAY MORNING. BY TUESDAY
AFTERNOON...THE FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT TO THE
SOUTHERN CWA AS THE FRONT CONTINUE TO MOVE SOUTH ACROSS THE AREA.
A STRONG SURFACE HIGH PRESSURE AREA WILL MOVE INTO THE CWA BEHIND
THE FRONT. THE DRIER AIR ASSOCIATED WITH THIS HIGH WILL END
CHANCES FOR PRECIPITATION WEDNESDAY MORNING.

TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE FRONT MONDAY AND
TUESDAY.  TEMPERATURES IN THE 70S AND 80S CAN BE EXPECTED TUESDAY AS
THE SURFACE HIGH SETTLES INTO THE AREA.  A SLOW WARMING TREND WILL
BEGIN WEDNESDAY AS THE HIGH MOVES EAST AND A THERMAL RIDGE BEGINS
TO DEVELOP OVER THE WESTERN CWA.

AN UPPER LEVEL STORM SYSTEM IS PROGGED BY GFS TO MOVE ACROSS THE
NORTHEASTERN CWA BY FRIDAY. WILL LEAVE ISOLATED POPS IN THE
FORECAST FOR FRIDAY DUE TO THIS SYSTEM. A COLD FRONT IS EXPECTED
TO MOVE ACROSS THE AREA FRIDAY NIGHT WITH COOLER TEMPERATURES
EXPECTED SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  88  68  85  /  40  30  30  40
CARLSBAD NM                70  89  68  87  /  20  30  30  40
DRYDEN TX                  71  93  72  89  /  10  20  20  30
FORT STOCKTON TX           72  91  70  90  /  30  30  20  30
GUADALUPE PASS TX          67  84  64  83  /  20  30  30  40
HOBBS NM                   70  89  65  89  /  30  30  30  40
MARFA TX                   61  85  60  84  /  20  30  20  30
MIDLAND INTL AIRPORT TX    71  89  69  86  /  30  30  30  40
ODESSA TX                  72  89  69  87  /  30  30  30  40
WINK TX                    73  94  73  92  /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Sep 8, 12:23 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT SAT SEP 8 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
123 PM CDT SAT SEP 8 2007 /1223 PM MDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN THIS EVENING AND
TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN
BASIN. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINS MAY ALSO
PRODUCE LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE REGION
MONDAY AND MONDAY NIGHT AS A STRONG COLD FRONT APPROACHES WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. A LARGE CONVECTIVE COMPLEX OF
THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS MUCH OF THE
REGION...ESPECIALLY LATE MONDAY NIGHT AS THE FRONT MOVES THROUGH
THE AREA. FLOODING MAY BECOME MORE OF A CONCERN BY MONDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR
THE LATEST WEATHER CONDITIONS THIS EVENING AND BE PREPARED FOR
POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 8, 12:47 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SAT SEP 8 2007

TXZ074-081945-
DAVIS/APACHE MOUNTAINS AREA-
147 PM CDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF FORT DAVIS OVER
OPEN COUNTRY OF SOUTHEASTERN JEFF DAVIS COUNTY AT 147 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL...STRONG WINDS AND BRIEF VERY HEAVY RAINFALL WILL BE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 8, 2:04 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SAT SEP 8 2007

NMZ027-028-082100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
204 PM MDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF
EXTREME WEST CENTRAL EDDY COUNTY...10 MILES SOUTHWEST OF
HOPE AT 204 PM MDT...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM AS IT MOVES ACROSS OPEN COUNTRY OF
EXTREME WEST CENTRAL EDDY COUNTY.

PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:06 PM MDTFlash Flood WarningMAFGaines3 hr
Sep 7, 9:07 PM MDTFlash Flood WarningMAFDawson3 hr
Sep 7, 9:37 PM MDTFlash Flood WarningMAFAndrews3 hr
Sep 7, 10:58 PM MDTFlash Flood WarningMAFGaines3 hr
Sep 8, 12:19 AM MDTFlash Flood WarningMAFDawson4 hr
Sep 8, 3:00 PM MDTSevere Thunderstorm WarningMAFBrewster45 min
Sep 8, 3:07 PM MDTSevere Thunderstorm WarningMAFCulberson53 min
Sep 7, 9:45 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.